Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 157, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2020, 3:33 PM CDT for Marshall County, Tama County, Iowa. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 3:33 PM CDT (20:33 UTC)
- Expired
- Aug 28, 2020, 4:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:39 PM CDT | HAIL 1 | Gladbrook, IA | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL NEAR GLADBROOK, IA. |
| Aug 28, 3:39 PM CDT | HAIL 1 | Gladbrook, IA | |
| Aug 28, 3:50 PM CDT | HAIL 1 | Traer, IA | MOSTLY DIME SIZED BUT A FEW STONES TO QUARTER SIZED. WINDS TO 40 MPH. |
| Aug 28, 4:03 PM CDT | HAIL 1.25 | Dysart, IA | RELAYED BY WOI-TV. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:16 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984
WUUS53 KDMX 282033
SVRDMX
IAC127-171-282115-
/O.NEW.KDMX.SV.W.0157.200828T2033Z-200828T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
333 PM CDT Fri Aug 28 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Marshall County in central Iowa...
Tama County in central Iowa...
* Until 415 PM CDT.
* At 333 PM CDT, a severe thunderstorm was located 8 miles southeast
of Conrad, or 11 miles northeast of Marshalltown, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Toledo, Tama, Traer, Dysart, Gladbrook, Garwin, Chelsea, Clutier,
Elberon, Green Mountain, Vining, Tf Clark State Park, Toledo
Municipal Airport and Union Grove State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4206 9283 4226 9275 4222 9230 4188 9230
TIME...MOT...LOC 2033Z 286DEG 25KT 4214 9274
HAIL...1.00IN
WIND...60MPH
$$
Donavon4 follow-up statements
421
WWUS53 KDMX 282041
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
341 PM CDT Fri Aug 28 2020
IAC127-282051-
/O.CAN.KDMX.SV.W.0157.000000T0000Z-200828T2115Z/
Marshall IA-
341 PM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Iowa.
LAT...LON 4188 9230 4208 9277 4226 9275 4222 9230
TIME...MOT...LOC 2041Z 277DEG 35KT 4214 9263
$$
IAC171-282115-
/O.CON.KDMX.SV.W.0157.000000T0000Z-200828T2115Z/
Tama IA-
341 PM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL TAMA COUNTY...
At 341 PM CDT, a severe thunderstorm was located 9 miles west of
Traer, or 10 miles north of Toledo, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Toledo, Traer, Dysart, Gladbrook, Garwin, Chelsea, Clutier, Elberon,
Vining, Tf Clark State Park, Toledo Municipal Airport and Union Grove
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4188 9230 4208 9277 4226 9275 4222 9230
TIME...MOT...LOC 2041Z 277DEG 35KT 4214 9263
HAIL...1.25IN
WIND...60MPH
$$
Donavon979
WWUS53 KDMX 282055
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
355 PM CDT Fri Aug 28 2020
IAC171-282115-
/O.CON.KDMX.SV.W.0157.000000T0000Z-200828T2115Z/
Tama IA-
355 PM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN TAMA COUNTY...
At 354 PM CDT, a severe thunderstorm was located near Dysart, or 13
miles northeast of Toledo, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Traer, Dysart, Clutier, Elberon, Vining and Tf Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4194 9230 4207 9264 4225 9261 4222 9230
TIME...MOT...LOC 2054Z 278DEG 37KT 4212 9239
HAIL...1.25IN
WIND...60MPH
$$
Donavon034
WWUS53 KDMX 282104
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
404 PM CDT Fri Aug 28 2020
IAC171-282115-
/O.CON.KDMX.SV.W.0157.000000T0000Z-200828T2115Z/
Tama IA-
404 PM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN TAMA COUNTY...
At 404 PM CDT, a severe thunderstorm was located near Dysart, or 12
miles west of Vinton, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Traer, Dysart, Clutier, Elberon and Tf Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4199 9230 4204 9249 4223 9247 4222 9230
TIME...MOT...LOC 2104Z 278DEG 37KT 4210 9226
HAIL...1.25IN
WIND...60MPH
$$
Donavon955
WWUS53 KDMX 282112
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
412 PM CDT Fri Aug 28 2020
IAC171-282121-
/O.EXP.KDMX.SV.W.0157.000000T0000Z-200828T2115Z/
Tama IA-
412 PM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAMA COUNTY WILL
EXPIRE AT 415 PM CDT...
The storm which prompted the warning has exited the warned area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Iowa.
LAT...LON 4199 9230 4204 9249 4223 9247 4222 9230
TIME...MOT...LOC 2111Z 286DEG 25KT 4209 9221
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 PM CDT, 38 minutes earlier.
Area forecast discussion, Aug 28, 2:55 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 255 PM CDT Fri Aug 28 2020 .DISCUSSION.../Tonight through Friday/ Issued at 228 PM CDT Fri Aug 28 2020 Tonight...Cold front will gradually shift south of the state during the early evening. Instability around 2000 J/Kg reside along and ahead of the front. Deep shear is respectable at 40 to 50s kts but lower level shear is less impressive and rather spotty. Storm coverage overall will be scattered east of I-35 but west of I-35 only isolated storms expected. Strong to damaging wind gusts and large hail are still the main threats. Once the front passes, lower dewpoints and clearing skies will move into the state. Saturday through Sunday...Upper ridge of high pressure sloly passes east through Sunday morning with a surface high over the Upper Midwest. Saturday should be beautiful. Highs in the mid 70s to lower 80s with dewpoints in the 50s. Sunny and warm with lower humidity. Sunday will be similar though the surface high will shift east allowing for some moisture return. Dewpoint will be in the mid to upper 50s over Iowa. Still pretty nice with reasonable humidity. Sunday night through Monday night...a strong upper level system pushes across Canada and the Northern Plains. The associated surface low and attendant cold front pushes into the Missouri River Valley...possibly into far western Iowa by 12Z Monday. The best moisture return is west of the state so nto really expecting much precip before midnight and chance PoPs after midnight over the western half of the state but the best chances should remain west of Iowa. As the upper system progresses east on Monday it becomes negatively tilted and the surface front north of Iowa races east while the southern extent of the boundary hangs over central Iowa but the better forcing will be north of the state so precip wanes over Iowa with chances remaining north of the state and further south over Missouri. All models suggest this split in the precip over Iowa so major revisions were done to PoPs during the late Sunday night through Monday night periods to adjust for models blends. Late Monday night and Tuesday another strong wave sweeps out of the west...this time across the Plains and digs south. Models diverge on their handling of the wave and surface features with the GFS being pretty bullish on precip during this period and the Euro keeping the better precip south of Iowa keeping just a narrow window of precip Tuesday afternoon. The rest of the week is characterized by a series of passing upper level waves but with a lack of deep moisture, precip chances remain minimal and there is low confidence that any one location will see any precip. We will remain seasonably cool wiht highs in the mid 70s to around 80. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1217 PM CDT Fri Aug 28 2020 Thunderstorm redevelopment along a frontal boundary is still expected mainly from 20Z through 02Z. However the better threat for severe is northeast of the TAF locations and storm coverage looks to be isolated to widely scattered at best. Confidence is too low to include anything more than VCTS in TAFs. Otherwise VFR conditions and sfc winds switching to the northwest. Sfc winds will be gusty in/near storms but again, there is low confidence in the proximity to TAF location. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...FAB AVIATION...FAB
Hazardous weather outlook, Aug 28, 3:01 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 301 PM CDT Fri Aug 28 2020 IAZ028-037>039-044>050-057>062-070>075-081>086-092>097-292015- Bremer-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 301 PM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe storms are possible this afternoon and evening. The greatest potential is generally east of Interstate 35. Main threats include large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional chances for storms exist Sunday night into Monday and again Tuesday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ004>007-015>017-023>027-033>036-292015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton- 301 PM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional chances for storms exist Sunday night into Monday and again Tuesday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Zogg
In the hours before
Special weather statement, Aug 28, 2:46 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Des Moines IA 246 PM CDT Fri Aug 28 2020 IAZ036>038-047>050-282045- Hamilton IA-Tama IA-Boone IA-Story IA-Grundy IA-Hardin IA- Marshall IA- 246 PM CDT Fri Aug 28 2020 ...Strong Thunderstorms Developing Across Central Iowa... At 244 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles southwest of Eldora to 6 miles northeast of Boone. Movement was east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. These winds could cause additional to weakened trees or other structures that were damaged by the significant winds a few weeks ago. Locations impacted include... Ames, Marshalltown, Nevada, Story City, State Center, Roland, Conrad, Gilbert, Iowa State Center, Le Grand, Colo, Hubbard, Melbourne, Zearing, Garwin, Albion, Collins, Union, McCallsburg and Rhodes. LAT...LON 4208 9235 4189 9333 4217 9398 4231 9324 TIME...MOT...LOC 1944Z 286DEG 23KT 4220 9322 4211 9378 Donavon
Local storm report, Aug 28, 3:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 4 E ALBION 42.12N 92.92W
08/28/2020 M49 MPH MARSHALL IA ASOS
PEAK GUST THUS FAR AT KMIW MARSHALLTOWN
AIRPORT.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:46 PM CDT | Special Weather Statement | DMX | Marshall, Story, Tama | 59 min |
| Aug 28, 2:55 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 50 min |
| Aug 28, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.